Kansas, 2011

Excessive Heat in Kansas, July 10, 2011

July 10, 2011 · NWS SGF · 1 event in 1 county or zone

A strong upper level ridge of high pressure caused extreme heat to affect portions of southeast Kansas which killed livestock in the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$108,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong upper level ridge of high pressure caused extreme heat to affect portions of southeast Kansas which killed livestock in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 10, 11:44 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 10, 11:44 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CDT SUN JUL 10 2011

...UPDATE TO AVIATION...

.UPDATE...

THROUGH 10 AM...JOPLIN HAD ALREADY REACHED 93 DEGREES F...THEREFORE
HAVE BUMPED UP HIGHS TODAY A FEW DEGREES ACROSS SOUTHEASTERN
KANSAS AND THE MISSOURI OZARKS. 12Z SGF SOUNDING HAD 850MB TEMP OF
26 DEGREES C...THIS IS 6 DEGREES HIGHER THAN YESTERDAYS SOUNDING
WHERE JOPLIN HAD A HIGH OF 101 DEGREES F. RECENT GUIDANCE IS IN
GENERAL AGREEMENT WITH MID 20S 850MB TEMPS. MIXING THESE DOWN
WILL ALLOW HIGHS TO CLIMB OVER 100 DEGREES AT NUMEROUS LOCATIONS
ACROSS THE REGION. WINDS WILL TURN TO OUT OF THE SOUTHWEST THROUGH
THE AFTERNOON DRYING OUT THE LOWER LEVELS...SUPPORTING THE VERY
HOT DRY CONDITIONS THIS AFTERNOON. A HEAT ADVISORY WILL BEGIN AT
NOON TODAY AND WILL REMAIN IN EFFECT THROUGH 7 PM TOMORROW AS HEAT
INDICES WILL BE IN EXCESS OF 105 DEGREES THIS AFTERNOON AND
TOMORROW AFTERNOON. WE WILL CONTINUE TO MONITOR CONDITIONS AS IT
IS POSSIBLE THE ADVISORY WILL NEED TO BE EXTENDED BEYOND 7 PM
TOMORROW.

KURTZ

&&

.DISCUSSION...

MAIN FOCUS IN THIS FORECAST PACKAGE CONTINUES TO DEAL WITH HOT
CONDITIONS TODAY THROUGH MOST OF THE UP COMING WEEK. OVER ALL
LITTLE CHANGE TO THE GOING FORECAST.

UPPER LEVEL RIDGE OF HIGH PRESSURE IS IN PLACE ACROSS THE CENTRAL
U.S. AND WILL REMAIN CENTERED OVER THE REGION INTO TUESDAY. A SLOW
MOVING WARM FRONT IS PUSHING ACROSS THE AREA EARLY THIS MORNING AND
SHOULD MOVE TO THE NORTH OF THE AREA THIS AFTERNOON. WINDS WILL
BECOME SOUTHWESTERLY BEHIND THE FRONT AND MAY BE A LITTLE GUSTY AT
TIMES THIS AFTERNOON BEHIND THE FRONT. A VERY HOT AIRMASS IS
SPREADING INTO THE AREA WITH HIGHS EXPECTED TO WARM INTO THE
MIDDLE 90S ACROSS THE EASTERN OZARKS TO AROUND THE 100 DEGREE MARK
ACROSS SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI. DEWPOINTS WILL
BE A CHALLENGE THE NEXT FEW DAYS...AS TO JUST HOW MUCH MIXING WILL
OCCUR EACH AFTERNOON. THE BETTER MIXING POTENTIAL SHOULD OCCUR ON
MONDAY AND ESPECIALLY TUESDAY WHERE AFTERNOON DEWPOINTS MAY FALL
INTO THE MIDDLE TO EVEN LOWER 60S. WITH TEMPERATURES EXPECTED TO
WARM TO AROUND THE 100 DEGREE MARK...SOLID HEAT ADVISORY
CONDITIONS WILL OCCUR THIS AFTERNOON AND AGAIN ON MONDAY. THE
ADVISORY MAY NEED TO BE EXTENDED INTO TUESDAY...BUT WITH MORE
QUESTIONS WITH DEWPOINTS DUE TO MIXING AND THE POSSIBILITY OF
INCREASED CLOUD COVER FROM AN APPROACHING TROPICAL WAVE...DECIDED
NOT TO EXTEND THE HEAT ADVISORY INTO TUESDAY WITH THIS PACKAGE.

AS MENTIONED ABOVE A TROPICAL WAVE THAT PUSHED INTO TEXAS
OVERNIGHT...IS EXPECTED TO UNDERCUT THE UPPER LEVEL RIDGE AND
MOVE ACROSS THE REGION BY WEDNESDAY. THIS WAVE SHOULD BRING A SLUG
OF MOISTURE AND INCREASED LIFT TO THE AREA. ALSO...IT SHOULD HELP
TO WEAKEN THE CAP SOME. WITH THAT SAID THERE WILL BE THE POTENTIAL
FOR THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS WHEN INSTABILITY WILL BE INCREASED DUE TO THE HEATING OF THE
DAY. THINK THIS ACTIVITY WILL REMAIN MORE ON THE ISOLATED TO
SCATTERED NATURE. THIS WAVE WILL SLOWLY MEANDER ACROSS THE CENTRAL
U.S. AND COULD RESULT IN THUNDERSTORM POTENTIAL ACROSS THE AREA INTO
FRIDAY.

BY NEXT WEEKEND THE UPPER LEVEL RIDGE BUILDS RIGHT BACK OVER THE
AREA...WITH A RETURN TO TEMPERATURES IN THE UPPER 90S TO AROUND
100 DEGREES EXPECTED.

WISE

&&

.AVIATION...18Z TAF ISSUANCE...KSGF/KJLN/KBBG...

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE
CONTINUES TO SIT OVER THE CENTRAL UNITED STATES. EXPECTING
SOUTHWEST WINDS TO CONTINUE THROUGH THE TAF PERIOD. WINDS WILL
GUST TO NEAR 2O TO 25 KTS AT ALL SITES EARLY BEFORE WEAKENING
SLIGHTLY THROUGH THE EVENING INTO TOMORROW.

KURTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 10, 12:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
106 PM CDT SUN JUL 10 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
106 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  HIGH TEMPERATURES THIS AFTERNOON WILL WARM INTO THE UPPER 90S
  AND LOW 100S...WITH THE WARMEST TEMPERATURES OVER EASTERN KANSAS
  AND WESTERN MISSOURI. THESE TEMPERATURES WILL COMBINE WITH MUGGY
  DEWPOINTS TO YIELD HEAT INDICES BETWEEN 103 AND 108 DEGREES IN
  MANY LOCATIONS THIS AFTERNOON. A HEAT ADVISORY REMAINS IN EFFECT
  FOR THE OUTLOOK AREA.

  IN ADDITION TO OPPRESSIVE AFTERNOON HIGH
  TEMPERATURES...OVERNIGHT LOWS OVER FAR WESTERN MISSOURI AND
  SOUTHEASTERN KANSAS WILL STRUGGLE TO DROP BELOW 80 DEGREES
  TONIGHT...CONTRIBUTING TO THE OVERALL EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THE HEAT WAVE WILL CONTINUE TO IMPACT THE REGION ON MONDAY ...AS
  HEAT INDICES WILL RANGE FROM 103 TO 108 ONCE AGAIN. WHILE NOT
  CERTAIN...THERE ARE SOME INDICATIONS THAT EXCESSIVE HEAT MAY
  REMAIN IN PLACE OVER AT LEAST PORTIONS OF THE AREA ON
  TUESDAY...WITH HEAT INDICES ONCE AGAIN AT OR ABOVE 103 DEGREES.

  THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TUESDAY NIGHT AND
  WEDNESDAY. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS
  TIME.

  THE HOT CONDITIONS WILL RETURN LATE IN THE WEEK INTO NEXT
  WEEKEND AS HEAT INDEX VALUES OVER 100 DEGREES WILL ONCE AGAIN BE
  POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Cherokee

When
July 10, 2:00 PM CST to 5:00 PM CST
Where
Cherokee forecast zone
Property damage
$108,000
Reported by
Emergency Manager
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Emergency manager reported that approximately 4000 turkeys perished from the extreme heat across the county.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311169.